Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 72, NWS Sioux Falls, SD

June 10, 1998Lake County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 1998, 5:46 PM CDT for Lake County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1998, 5:46 PM CDT (22:46 UTC)
Expired
Jun 10, 1998, 6:35 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Lake County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 102246 RRA
SVRFSD
SDC079-102335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 635 PM CDT

* AT 544 PM CDT... NATIONAL WEATHER SERVICE SPOTTERS REPORTED
  DIME SIZE HAIL AT HOWARD...OR ABOUT 32 MILES NORTHEAST OF
  MITCHELL.  THIS THUNDERSTORM WAS MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINFRED                  AROUND 550 PM CDT
  JUNIUS                   AROUND 600 PM CDT
  RAMONA                   AROUND 600 PM CDT
  ORLAND                   AROUND 605 PM CDT
  MADISON                  AROUND 615 PM CDT
  FRANKLIN                 AROUND 620 PM CDT

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 HAMEN

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:10 AM CDT, 7 hours 36 minutes earlier.

Area forecast discussion, Jun 10, 10:10 AM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 AM CDT WED JUN 10 1998

WL BE INCLINED TO TAKE OUT CHC TSTMS THIS AFTN AS TSTM ACTION SHUD
SPLIT TO N AND S OF CWA. WELCOME SUNSHINE AND WARMER TEMPS SHUD PREVAIL.
WL ALSO UPDATE FOR STGR SSELY WNDS OF 15 TO 25 MPH THIS AFTN.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:50 PM CDTSevere Thunderstorm WarningFSDJerauld30 min
Jun 10, 3:22 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld33 min
Jun 10, 3:52 PM CDTSevere Thunderstorm WarningFSDSanborn48 min
Jun 10, 4:12 PM CDTTornado WarningFSDSanborn33 min
Jun 10, 4:37 PM CDTTornado WarningFSDMiner48 min
Jun 10, 4:45 PM CDTTornado WarningFSDSanborn20 min
Jun 10, 5:07 PM CDTSevere Thunderstorm WarningFSDSanborn33 min
Jun 10, 5:17 PM CDTSevere Thunderstorm WarningFSDMiner48 min
Jun 10, 5:20 PM CDTSevere Thunderstorm WarningFSDSanborn50 min
Jun 10, 5:32 PM CDTTornado WarningFSDMiner33 min
Jun 10, 6:05 PM CDTSevere Thunderstorm WarningFSDMiner50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.